California, 2006

Damaging Wind in California, July 22, 2006

July 22, 2006 · NWS SGX · 1 event in 1 county or zone

A 40 ft tall Jacaranda tree was blown over during a thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A 40 ft tall Jacaranda tree was blown over during a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 22, 12:40 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 22, 12:40 PM PST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT SAT JUL 22 2006

.SYNOPSIS...HIGH PRESSURE OVER THE GREAT BASIN WILL BRING MORE HOT
WEATHER SUNDAY. THE HIGH WILL SLOWLY WEAKEN NEXT WEEK FOR GRADUAL
COOLING...BUT IT WILL BE A SLOW PROCESS. THE MONSOON FLOW WILL
CONTINUE TO BRING THUNDERSTORM CHANCES NEXT WEEK TO THE MOUNTAINS
AND DESERTS...AND SOME STORMS COULD MOVE WEST OF THE MOUNTAINS THIS
WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A RECORD WARM MORNING LED TO A RECORD HOT AFTERNOON...AND MANY HIGH
TEMPERATURE RECORDS FOR THE DAY WILL BE EASILY SURPASSED. LINDBERGH
FIELD REACHED 99 DEGREES AT 122 PM AND COULD GO HIGHER. THE 99
DEGREE READING IS THE SECOND WARMEST EVER RECORDED FOR THE MONTH OF
JULY (100 SET IN 1930)...AND SHATTERED THE OLD RECORD FOR THIS DATE
OF 87 SET IN 1960.

ELSEWHERE...AT 1 PM THE TEMPERATURE AT ALPINE WAS 113...BREAKING
THEIR ALL TIME RECORD HIGH OF 112. ALL TIME RECORD HIGHS MAY BE
REACHED IN OTHER AREAS BEFORE THE DAY IS DONE. A LIST OF RECORDS
WILL BE AVAILABLE ON OUR WEB SITE (WWW.WEATHER.GOV/SANDIEGO) THIS
EVENING.

BLISTERING HEAT IN THE VALLEYS PUSHED TEMPS TO 110 AT CHINO AT 1
PM...AND MANY FOOTHILL AREAS WERE OVER 110 DEGREES. TEMPS IN THE
LOWER DESERTS APPROACHED 120 DEGREES (PALM SPRINGS WAS 118 AT 1
PM)...AND EVEN THE MTNS COULD NOT ESCAPE THE HEAT WITH HIGHS OVER 95
AT MT LAGUNA...AND OVER 100 AT ANZA. THUNDERSTORMS BROUGHT SOME
RELIEF TO THE SAN BERNARDINO MTS.

SUNDAY WILL BE ANOTHER HOT DAY WITH ONLY A SLIGHT DECREASE IN 850 MB
TEMPS...AND EXPECT ONLY A FEW DEGREES OF COOLING. HAVE ISSUED AN
EXCESSIVE HEAT WATCH FOR SUNDAY AFTERNOON.

THUNDERSTORMS ERUPTED OVER THE SAN BERNARDINO COUNTY MTNS AND HIGH
DESERTS THIS AFTERNOON. RADAR SHOWS A RING OF FIRE OVER SAN
BERNARDINO COUNTY FROM THE LOWER COLORADO RIVER VALLEY WESTWARD TO
THE LA COUNTY MTNS AND DESERTS. CONVECTION WAS GETTING OFF TO A SLOW
START IN SAN DIEGO...RIVERSIDE COUNTY AND NORTHERN BAJA...BUT ANY
STORMS THAT DEVELOP WILL BE PUSHED NW TOWARD THE INLAND VALLEYS AND
COASTAL ZONES IN THE FAST SE FLOW ALOFT.

THE CANCUN MONSOON SHOWS NO SIGNS OF LETTING UP THROUGH NEXT WEEK
AS GULF OF MEXICO MOISTURE WILL CONTINUE TO SURGE EASTWARD ACROSS
OLD MEXICO AND INTO ARIZONA AND SOUTHERN CAL. THE MASSIVE UPPER HIGH
OVER THE GREAT BASIN FLATTENS IN RESPONSE TO AN UPPER LEVEL TROUGH
MOVING INTO THE PACIFIC NORTHWEST...AND THAT WILL BRING COOLER
WEATHER NEXT WEEK. BUT THE MOIST SOUTHEASTERLY FLOW WILL KEEP THE
THREAT FOR THUNDERSTORMS GOING IN THE MTNS AND DESERTS.

&&

.AVIATION...
FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS AFTN OVER THE MOUNTAINS AND DESERTS. ALSO A FEW STORM CELLS MAY
DRIFT INTO THE ADJACENT FOOTHILLS AND INLAND VALLEYS...EVEN TOWARDS
THE COAST. BASES AROUND 7000 FT AND TOPS TO FL400. AT 20Z CELLS WERE
DEVELOPING SOUTH OF CAMPO WHICH MIGHT PROPAGATE TOWARDS KSDM/KSAN
AND MMTJ THRU 23Z. T-STORMS COULD PRODUCE LOCALLY STRONG UP AND
DOWNDRAFTS...LOW LEVEL WIND SHEAR AND HAIL. THE THREAT SHOULD
DIMINISH AFTER 02Z.

OTHERWISE CONDITIONS WILL REMAIN PREDOMINANTLY VFR ACROSS THE
COASTAL AND INLAND VALLEY SECTIONS THROUGH TONIGHT. NEAR THE
IMMEDIATE COAST LOW STRATUS WAS NEARLY ABSENT TODAY...BUT A COASTAL
EDDY DEVELOPING LATER TONIGHT AND EARLY SUNDAY MAY HELP TO INCREASE
THE STRATUS WITH THE POSSIBILITY FOR A WEAK SOUTHERLY SURGE.
CEILINGS AROUND 1000 FT MSL COULD RETURN TO KSAN BY 10Z BUT TIMING
IS UNCERTAIN.

DENSITY ALTITUDES WILL BE VERY HIGH THROUGH SUNDAY...ESPECIALLY
FURTHER INLAND...AS A RESULT OF THE HOT WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 7 PM TODAY...AND EXCESSIVE HEAT WATCH
FOR SUNDAY...SEE LAXNPWSGX.

&&

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Jul 22, 3:00 PM PST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SAT JUL 22 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-231100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TONIGHT.

EXCESSIVE HEAT WARNING IN MOST AREAS FOR DANGEROUSLY HIGH
TEMPERATURES THROUGH 700 PM. SEE LAXNPWSGX FOR DETAILS.

FLASH FLOODING WILL BE POSSIBLE IN THE SAWTOOTH-MILLARD BURN AREA OF
SAN BERNARDINO COUNTY. OTHERWISE...SCATTERED THUNDERSTORMS WITH
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE...MAINLY THROUGH EARLY EVENING.
THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN THE MOUNTAINS
AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT WATCH IN MOST AREAS FOR DANGEROUSLY HIGH TEMPERATURES
SUNDAY AFTERNOON INTO EARLY EVENING. SEE LAXNPWSGX FOR DETAILS.

MOUNTAINS AND DESERT THUNDERSTORMS ARE POSSIBLE AT TIMES SUNDAY
THROUGH FRIDAY. THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN
THE MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH
FLOODING ARE POSSIBLE SUNDAY AND MONDAY. SOME STORMS MAY DRIFT WEST
OF THE MOUNTAINS AT TIMES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE.

MAXWELL

The radar

The Santa Ana Mts radar (KSOX), 34 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
July 22, 5:34 PM PST
Where
Riverside County, Lake Elsinore
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.700, -117.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523164.